What is your experience with Accutane?
My son's dermatologist recommended it and told us about the side effects. I have read a lot about it too. Can you please tell me about your experience with it?
- Anonymous1 decade agoFavorite Answer
I was on Accutane for 1 year and finished my course of treatment about 2 months ago. In all I am extremely pleased with the treatment regardless of the side effects experienced and would not hesitate in encouraging someone to use this medication if it is so required.
Accutane makes your skin really dry and often flaky and/or itchy, this is just due to the way the drug works. It affects areas with thin skin the most such as lips and nasal passage. The worst part about it for me was having a dry nose... at times it was quite painful and almost always bled when I blew my nose. I used a lip balm called CARMEX for both my lips and up my nose - this is the only lip balm that I felt actually nourished my lips/nose... other balms seemed to make it worse when the balm wore off. Carmex was my little pot of gold... I never went anywhere without one. That and eye drops - your eyes can tend to get pretty grainy.
The first couple of months on Accutane my skin cleared up pretty quickly but then around 3-4 months I had somewhat of an outbreak - this is pretty normal, you just continue with your treatment and ride it out. One thing to note here is that skin does not heal as well or as quickly when on Accutane so it's really important to try and resist picking. If you can't resist you will end up with a scab for some time that may well leave a scar.
Another side affect for me was headaches. I got a lot of these and struggled to control them with any sort of painkiller such as paracetamol. The best way I managed it (with my dermatologist) was to reduce my daily dosage. It meant that I had to stay on the drug a lot longer but got rid of the headaches. It is important to find a good dermatologist and be honest about any and all of the side effects.
There is a lot of stigma attached to Accutane and its so-called cause of depression but each individual is different. There is no scientific evidence to prove that Accutane actually causes depression and in fact most people who start a course of Accutane are already depressed. I speak from personal experience here... I was on anti-depressants for almost a year before commencing Accutane and whilst the side affects were often uncomfortable, depression wasn't a side effect I experienced. In fact, having clear skin in what seemed like forever, only raised my spirits, never dulled them.
I have been off Accutane for about 2 months now and whilst I have a very small breakout at the moment, it is mostly hormonal which of course your son won't experience! Other than time of the month I haven't experienced other acne. Should my acne return one day like it was before, I will not hesitate in taking another course of Accutane. I would much rather all the nagging side effects than the daily misery, embarrassment and "stares" that come with having nasty acne.
If you have any other questions at all about Accutane I am more than happy to answer anything for you, just message me.
NicolaSource(s): Personal Experience
- ShelleyLv 41 decade ago
So far I have just had extreme dryness. I wash with Cetiphil and use Cetiphil lotion in the areas that are dry. I use Eucerin Aquaphor on my lips and thats a life saver!! My fingertips and hands are really dry, but my doctor gave me some lotion to use and it is much better! My nose is a little dry sometimes and when I blow it, it might bleed a little, but not bad at all. Other than that I have not really had any other side effects. The positive stuff its doing would out weigh that anyway! I have been on it for 1 1/2 months and it is really working. At first I had more breakouts but thats just the Accutane 'pushing' the acne and such out. That lasted about a week or so and I havent had a new breakout since. Just the old stuff clearing up. It is a bit of a pain, but I recommend it. :)